ASN's Mission

ASN leads the fight to prevent, treat, and cure kidney diseases throughout the world by educating health professionals and scientists, advancing research and innovation, communicating new knowledge, and advocating for the highest quality care for patients.

learn more

Contact ASN

1401 H St, NW, Ste 900, Washington, DC 20005

email@asn-online.org

202-640-4660

The Latest on Twitter

Kidney Week

Abstract: PO0043

Zolpidem Mega Dose Resulting in Hemodialysis

Session Information

Category: Trainee Case Report

  • 101 AKI: Epidemiology, Risk Factors, and Prevention

Authors

  • Medina, Sixto R., Universidad Central Del Caribe, Bayamon, Puerto Rico
  • Rodriguez, Eddie M., Universidad Central Del Caribe, Bayamon, Puerto Rico
Introduction

Depression and hypoventilation syndromes are factors that may be overlooked when prescribing Zolpidem. Although hypnotics are not directly associated with rhabdomyolysis, they can lead to severe intoxication and prolonged immobilization. This can lead to compartment/ crush syndromes and depressed respiratory drive and may cause seizures. As consequence of the above renal failure ensued and hemodialysis was required.

Case Description

This case portrays a 36-year-old law student who tried to end his life with the ingestion of 90 Zolpidem pills. As consequence of his metabolic derangement he had seizures, rhabdomyolysis and renal failure that required hemodialysis. Due to promt intervention, hemodynamic stability and full recovery were achieved.

Discussion

36-year-old man with hypertension, insomnia and epilepsy was brought to the emergency room by ambulance. Chief complaint was of disorientation and seizures after the ingestion of 90 Zolpidem pills. He was initially combative, disoriented and with incoherent speech. Once consulted, he presented a Glasgow Coma Scale of 3 for which he was intubated. He was diaphoretic with scattered petechiae and associated subconjunctival hemorrhage. On lab work he had central bicarbonate at 4.6 mEq/ L. Arterial pH was at 6.5 and PaCO2 at 24, which represented severe metabolic acidosis for which initial bicarbonate drip and hyperventilation were provided to correct acidosis.

He was admitted to Intensive Care Unit where he was extubated on his second day of admission. He developed progressive renal dysfunction evidenced by rapidly increasing BUN and serum creatinine as well as rapidly increasing CPK from 500 to 44,101 U/liter for which fluid expansion and observation became the new therapy goals.

Even with aggressive hydration, he developed oliguria. BUN and creatinine reached 129.7 and 13.7 mg/dl respectively for which on day 7 of admission, he received 3 session of hemodialysis within 4 days. His recovery was enough to be discharged for follow up as an outpatient. Remarkably after such insult, full renal function was regained.

Mental illness is an epidemic, which is often overlooked and as consequence not adequately treated. As physicians, we have the responsibility to individualize therapy. Insomnia may be the symptom of a wide array of etiologies. In this case prescribing a limited amount of medication and/ or treating the underlying depression would have prevented a near fatality.